Clinical Challenges

Clinical Challenges - October 2017 What's your diagnosis?

By Mazen Albeldawi, MD, Vivian Ebrahim, MD, and Dian Jung Chiang, MD. Published previously in Gastroenterology (2013;144[2]:275, 469)

A 53-year-old woman with hepatitis C virus (HCV) cirrhosis was admitted to our inpatient service with several days of progressive bilateral lower extremity pruritus, accompanied by severe pain and parasthesias.

She had experienced intermittent pruritus for 2 years, but symptoms had become more severe in the 4 days before admission. Her pain was stabbing in nature and without radiation. Her pruritus has been refractory to multiple therapies including hydroxyzine, diphenhydramine, sertraline, cholestyramine, rifampin, naltrexone, topical steroids, and narrow-band ultraviolet B light therapy. She was hospitalized in March 2010 for a similar episode of intractable pruritus and pain, at which time she was diagnosed with lichen simplex chronicus. Plasmapheresis was attempted but abruptly stopped because of a blood stream infection. The patient was diagnosed with HCV cirrhosis (genotype 1A) in 2006 and was a nonresponder at 12 weeks to peginterferon-alpha and ribavirin therapy. Upon admission, her medications included sertraline 150 mg daily, hydroxyzine 25 mg 3 times daily, oxycodone-acetaminophen 5-325 mg every 4 hours, and clobetasol 0.05% ointment.

On examination, hyperpigmented, lichenified plaques with erosions involving the bilateral lower extremities, extending from the calves to the dorsal aspect of both feet were noted (Figures A and B)

. These lesions were accompanied by desquamation, with signs of intense excoriation. Examination of a skin biopsy specimen revealed subacute psoriasiform dermatitis. Laboratory study revealed a serum HCV RNA titer of 1.4 × 106 IU/mL. What is the diagnosis and how would you treat this patient?

 


 

The diagnosis

Answer: Necrolytic acral erythema

The patient’s clinicopathologic picture is consistent with necrolytic acral erythema (NAE). Notably, her serum zinc level was 121 mcg/dL (normal is greater than 55 mcg/dL). The patient was started on oral zinc supplementation. Several days after initiation of zinc therapy, her pain and pruritus dramatically improved.

NAE is a rare condition, first described in a cohort study of seven Egyptian patients with active HCV infection in 1996, and is considered a distinctive cutaneous presentation of HCV infection. 1 Clinical presentation typically involves severe pruritus on acral surfaces accompanied by pain and a burning sensation. The skin findings include well-circumscribed, dusky, erythematous to hyperpigmented plaques with variable scaling and erosion that extend from dorsal feet to the legs. The pathogenesis of NAE remains unknown. However, it has been proposed that zinc deficiency and dysregulation secondary to hepatocellular dysfunction in HCV infection, is associated with NAE. 2

Zinc supplementation has shown favorable outcomes in NAE patients with zinc deficiency. 3 However, the appropriate threshold of serum zinc level in patients with NAE is unclear. Herein, we have reported a patient with NAE who responded to zinc supplementation despite a normal zinc level. A plausible explanation is that clinical zinc deficiency may occur in the skin before the development of decreased serum zinc levels.

Skin pruritus is a common presentation in patients with chronic HCV infection. Increased awareness of the distinct features of NAE may result in early diagnosis and initiation of effective therapy. Zinc supplementation may be beneficial in NAE patients with and without decreased serum zinc level.

 

References

1. el Darouti, M., Abu el Ela, M. Necrolytic acral erythema: a cutaneous marker of viral hepatitis C. Int J Dermatol. 1996;35:252-6.

2. Hadziyannis, S.J. Skin diseases associated with hepatitis C virus infection. J Eur Acad Dermatol Venereol. 1998;10:12-21.

3. Abdallah, M.A., Hull, C., Horn, T.D. Necrolytic acral erythema: A patient from the United States successfully treated with oral zinc. Arch Dermatol. 2005;141:85-7.

 

Next Article: